rss
Postgrad Med J 76:561-565 doi:10.1136/pmj.76.899.561
  • Original article

High prevalence of iliofemoral venous thrombosis with severe groin infection among injecting drug users in North East Scotland: successful use of low molecular weight heparin with antibiotics

  1. A R Mackenziea,
  2. R B S Lainga,
  3. J G Douglasa,
  4. M Greavesb,
  5. C C Smitha
  1. aAberdeen Royal Infirmary, Foresterhill, Aberdeen, Scotland: Infection Unit, bDepartment of Haematology
  1. Dr A R Mackenzie, Infection Unit, Aberdeen Royal Infirmary, Foresterhill, Aberdeen, Scotland AB25 2ZB, UK (email:a.r.mackenzie{at}arh.grampian.scot.nhs.uk)
  • Received 8 December 1999
  • Accepted 22 March 2000

Abstract

Injecting drug use, mainly of heroin, currently represents a major public health issue in the North East of Scotland. The recent tendency of the committed injecting drug user to inject into the groin has created novel problems for the Infection Unit.

Data are presented on 20 consecutive patients admitted between 1994 and 1999 with iliofemoral venous thromboses, often complicated by severe soft tissue infections and bacteraemia as a result of heroin injection into the femoral vein. Nine had coexistent groin abscesses, four had severe streptococcal soft tissue infection of the right thigh, groin and lower abdomen, and two had coincidental soft tissue infections of the upper limb. Nine were bacteraemic on admission. All of the patients were chronic injecting drug users with a median injection duration of 6.5 years. The 18 patients tested for hepatitis C virus were all seropositive. None of the 14 patients tested was positive for HIV.

Seventeen patients were treated with subcutaneous low molecular weight heparin (tinzaparin), three having received intravenous unfractionated heparin initially. The tinzaparin was self administered and given for a median duration of seven weeks. One patient declined to have any treatment. Three months after presentation eight patients were asymptomatic, seven had a persistently swollen leg, and five were lost to follow up. None developed clinically apparent pulmonary embolism after institution of anticoagulant therapy.

The management of iliofemoral venous thrombosis in injection drug users is problematic because of poor venous access, non-compliance with prescribed treatment, ongoing injecting behaviour, and coexistent sepsis. It is unlikely that a randomised trial of standard treatment with heparin and warfarin versus low molecular weight heparin alone would be practical in this patient group. These retrospective data indicate that the use of tinzaparin in injecting drug users is feasible and appears to result in satisfactory clinical responses.

The possibility of concomitant infection in injecting drug users with venous thrombosis should always be addressed, as it appears to be a common phenomenon. Early drainage of abscesses and antimicrobial chemotherapy, often administered intramuscularly or orally because of lack of peripheral venous access, is central to the appropriate care of these patients.

Footnotes